Two Unique Cases of Ciprofloxacin-Associated Avulsion of Ligament and Tendon

    loading  Checking for direct PDF access through Ovid

Abstract

Ciprofloxacin is recognized to have a deleterious relationship with tendons, particularly Achilles tendinopathy, which makes up most case reports. Tendinopathy seems to occur because of induction of collagen-degrading enzymes causing damage and ischemia of the poorly vascularized regions preventing repair. The focus on the relationship of ciprofloxacin and the Achilles tendon leaves patients on fluoroquinolones with non-Achilles tendinopathy symptoms at risk of misdiagnosis. There have not been any documented instances of ligament damage with ciprofloxacin administration in the literature, although ligament and tendon compositions are similar and should have similar susceptibility. This report includes two cases, one presenting with right lateral thumb pain and a medical history of gastroenteritis treated with ciprofloxacin. Physical examination showed swelling of the right metacarpophalangeal joint and ultrasound confirmed disruption of the radial collateral ligament at insertion on first metacarpal; the second case is of a woman presenting with right hip pain in setting of chronic recurrent diverticulitis treated with ciprofloxacin. She received work-up for lumbar disc disease and spondylosis. After standard therapy with pharmacotherapy and physical therapy for radiculopathy failed, magnetic resonance imaging was performed showing near complete avulsion of the right hamstring tendons from the ischial tuberosity.

Related Topics

    loading  Loading Related Articles